Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 241, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Dec 10, 2004, 9:31 AM EST for Blount County, Tennessee. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 10, 2004, 9:31 AM EST (14:31 UTC)
- Expired
- Dec 10, 2004, 10:00 AM EST
- In force
- 29 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County Blount County, TN
The radar
The Knoxville radar (KMRX), 70 km from the middle of the area, began a volume at 14:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 2.5 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 137 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 557 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMRX 101431 SVRMRX TNC009-101500- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 930 AM EST FRI DEC 10 2004 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BLOUNT COUNTY IN EAST TENNESSEE THIS INCLUDES THE CITIES OF...MARYVILLE...ALCOA * UNTIL 1000 AM EST * AT 921 AM EST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF MARYVILLE...AND MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 6 MILES SOUTH OF EAGLETON VILLAGE BY 935 AM EST HAIL UP TO THE SIZE OF A DIME HAS BEEN REPORTED IN SWEETWATER WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. LAT...LON 3577 8412 3559 8407 3564 8366 3585 8376 $$ DMG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 10, 4:44 AM EST, 4 hours 47 minutes earlier.
Area forecast discussion, Dec 10, 4:44 AM EST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 444 AM EST FRI DEC 10 2004 .DISCUSSION...RADAR INDICATING MOST OF THE SHOWERS AND THUNDERSTORMS EAST OF OUR AREA ALONG SURFACE FRONT...BUT MODELS IN PRETTY GOOD AGREEMENT ON BRINGING UPPER TROUGH IN FROM THE WEST. ALSO BRINGING GOOD MOISTURE WITH IT...SO WILL GO WITH LIKELY POPS FOR TODAY. MODELS ALSO INDICATING NEGATIVES LIS AS THE TROUGH PUSHES IN...SO WILL KEEP MENTION OF THUNDER FOR THIS AFTERNOON. A FEW REPORTING STATIONS REPORTING PATCHY DENSE FOG...NOT WIDESPREAD ENOUGH FOR AN ADVISORY. UPPER TROUGH CONTINUES TO DEEPEN TONIGHT...WITH TEMPERATURES COOL ENOUGH TO SNOW IN THE HIGHER ELEVATIONS LATE TONIGHT AND SATURDAY MORNING. PROBABLY WONT SEE MUCH ACCUMULATION WITH THE WARM SURFACE AND BOUNDARY LAYER TEMPERATURES MARGINAL FOR ACCUMULATION...WITH THE BEST CHANCES IN THE HIGHER ELEVATIONS. BELOW 2000 FEET SHOULD BE ALL LIQUID. SHOWERS SHOULD BE ENDING BY SATURDAY NIGHT...WITH ANOTHER SHOT FOR MIXED PRECIP IN THE MOUNTAINS...TOO DRY FOR ANY ACCUMULATIONS. DRY WEATHER RETURNS SUNDAY. ANOTHER WEAK FRONT MOVES THROUGH SUNDAY NIGHT...WILL KEEP 20 POPS FOR THE CENTRAL AND NORTHERN ZONES. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 57 40 45 34 / 60 60 30 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 57 40 44 32 / 60 60 40 10 OAK RIDGE, TN 56 39 43 31 / 60 60 40 10 TRI CITIES AIRPORT, TN 56 39 43 29 / 60 60 40 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && GH/
Hazardous weather outlook, Dec 10, 4:25 AM EST, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 425 AM EST FRI DEC 10 2004 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-111000- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 425 AM EST (325 AM CST) FRI DEC 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE (TONIGHT)... A COLD FRONT WILL MOVE ACROSS THE AREA TODAY PRODUCING ANOTHER ROUND OF SHOWERS AND POSSIBLY A THUNDERSTORM. PEA SIZE HAIL IS POSSIBLE WITH THE STRONGER STORMS...BUT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A COLD UPPER LEVEL TROUGH OF LOW PRESSURE WILL MOVE ACROSS THE TENNESSEE VALLEY TOWARD THE SOUTHERN APPALACHIANS TONIGHT. AS THE COLDER AIR DEEPENS ACROSS THE REGION...THE RAIN SHOWERS WILL MIX WITH THEN CHANGE TO SNOW SHOWERS ACROSS THE HIGHER ELEVATIONS... GENERALLY AT OR ABOVE 2500 FEET. SNOWFALL OF 1 TO 3 INCHES ARE POSSIBLE ACROSS THE HIGHEST TERRAIN...GENERALLY AT OR ABOVE 3500 FEET. .DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY) AS THE COLD UPPER-LEVEL TROUGH OF LOW PRESSURE MOVES OVER THE SOUTHERN APPALACHIANS SATURDAY AND SATURDAY NIGHT SNOW SHOWERS OR FLURRIES WILL CONTINUE ACROSS THE HIGHER ELEVATIONS. ADDITIONAL SNOWFALL IS POSSIBLE. ACROSS THE VALLEYS...A MIXTURE OF RAIN AND SNOW SHOWERS ARE EXPECTED WITH LITTLE TO NO ACCUMULATIONS ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. DH
In the hours before
Special weather statement, Dec 10, 4:55 AM EST, 4 hours 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 455 AM EST FRI DEC 10 2004 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-102100- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 455 AM EST (355 AM CST) FRI DEC 10 2004 ...ACCUMULATING SNOWFALL POSSIBLE ACROSS THE HIGHER ELEVATIONS LATE TONIGHT INTO SATURDAY... A STRONG UPPER-LEVEL SYSTEM WILL SWING ACROSS THE SOUTHERN APPALACHIAN REGION TONIGHT AND SATURDAY...BRINGING COLDER TEMPERATURES (ESPECIALLY ALOFT). THIS UPPER-LEVEL SYSTEM WILL TRIGGER SCATTERED RAIN SHOWERS ACROSS MOST OF THE REGION TONIGHT THROUGH SATURDAY. BECAUSE OF THE COLDER TEMPERATURES ALOFT... SCATTERED SNOW SHOWERS ARE EXPECTED TO DEVELOP AFTER MIDNIGHT TONIGHT ACROSS THE HIGHER ELEVATIONS ABOVE 2000 FEET. RIGHT NOW... IT APPEARS THAT TEMPERATURES WILL BE TOO WARM FOR SNOW SHOWERS IN THE VALLEY AREAS BELOW 2000 FEET. ACROSS THE NORTHERN CUMBERLAND PLATEAU...RAIN SHOULD MIX WITH SNOW AFTER MIDNIGHT TONIGHT INTO SATURDAY MORNING. HOWEVER...NO SNOW ACCUMULATIONS ARE EXPECTED SINCE THE GROUND TEMPERATURES ARE STILL WARM FROM THE RECENT MILD WEATHER. RIGHT NOW...IT APPEARS THAT LIGHT SNOWFALL ACCUMULATIONS OF ONE TO THREE INCHES WILL BE POSSIBLE ACROSS THE HIGHER ELEVATIONS ABOVE 2000 FEET BY SATURDAY EVENING. PLEASE STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE TELEVISION OR RADIO STATION...FOR LATER STATEMENTS REGARDING THIS DEVELOPING WINTER WEATHER SITUATION. GH
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 10, 9:53 AM EST | Severe Thunderstorm Warning | MRX | Sevier | 52 min |
| Dec 10, 2:00 PM EST | Severe Thunderstorm Warning | MRX | Loudon | 30 min |
| Dec 10, 2:21 PM EST | Severe Thunderstorm Warning | MRX | Bledsoe, Rhea | 24 min |
| Dec 10, 2:27 PM EST | Severe Thunderstorm Warning | MRX | Hawkins | 33 min |
| Dec 10, 2:33 PM EST | Severe Thunderstorm Warning | MRX | Loudon | 12 min |
| Dec 10, 2:40 PM EST | Severe Thunderstorm Warning | MRX | McMinn | 35 min |
| Dec 10, 2:46 PM EST | Severe Thunderstorm Warning | MRX | Bledsoe, Rhea | 14 min |
| Dec 10, 3:01 PM EST | Severe Thunderstorm Warning | MRX | Meigs, Roane | 29 min |
| Dec 10, 3:11 PM EST | Severe Thunderstorm Warning | MRX | Sullivan | 34 min |
| Dec 10, 3:15 PM EST | Severe Thunderstorm Warning | MRX | Blount | 30 min |
| Dec 10, 3:36 PM EST | Severe Thunderstorm Warning | MRX | Roane | 24 min |
| Dec 10, 4:17 PM EST | Severe Thunderstorm Warning | MRX | Knox | 28 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.